Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Huntsville, AL

August 7, 2012Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 7, 2012, 3:25 PM CDT for Marshall County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 3:25 PM CDT (20:25 UTC)
Expired
Aug 7, 2012, 4:15 PM CDT
In force
50 min
Issued by
NWS Huntsville, AL

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS84 KHUN 072026
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE AUG 7 2012

ALZ008-010-072115-
MARSHALL AL-DE KALB AL-
325 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 415 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A STRONG THUNDERSTORM NEAR FYFFE...OR 7 MILES SOUTHWEST OF 
RAINSVILLE...MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...CROSSVILLE...FYFFE...GERALDINE...SHILOH AND
LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3420 8596 3420 8611 3419 8611 3418 8619
      3415 8624 3420 8632 3448 8604 3449 8599
      3451 8595 3443 8581
TIME...MOT...LOC 2022Z 34DEG 20KT 3443 8594 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:21 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 7, 2:21 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CDT TUE AUG 7 2012

.DISCUSSION...
AN UPPER TROF ENCOMPASSES MUCH OF THE NORTHEAST CONUS THIS
AFTERNOON...WITH UPPER LEVEL RIDGING CENTERED OVER THE 4-CORNERS
REGION. HIGH PRESSURE IS ALSO NOTED OFF THE CAROLINA COAST...WITH A
STATIONARY SFC BOUNDARY DRAPED JUST TO THE NW OF THE CWA...EXTENDING
FROM THE VIRGINIAS SOUTHWESTWARD INTO WRN TN AND THEN ARCING
NORTHWESTWARD INTO OK/KS. CONVECTION IS ONGOING ALONG AND AHEAD OF
THIS BOUNDARY ACROSS THE AREA THIS AFTERNOON... AND THIS TREND IS
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS BEFORE DISSIPATING
AFTER SUNSET. WITH SOUNDINGS SHOWING A LAYER OF DRY AIR ALOFT...GUSTY
WINDS MAY BE AN ISSUE THROUGH THE EVENING HOURS...ALONG WITH LOCALLY
HEAVY RAINFALL WITH PWATS OVER 1.5". DESPITE THE CLOUD
COVER...TEMPERATURES HAVE WARMED INTO THE MIDDLE TO UPPER 80S FOR
MUCH OF THE AREA...WITH MUSCLE SHOALS (KMSL) REPORTING 94F AT THIS
HOUR.

HAVE OPTED TO ADD AREAS OF FOG TO THE FORECAST FOR OVERNIGHT. VSBYS
THIS MORNING DROPPED BELOW 1/4MI IN NORTHWESTERN ALABAMA (WHEREAS A
LOW-CLOUD SCENARIO (~600FT) PLAYED OUT IN NORTHEASTERN ALABAMA). THIS
IS HEAVILY DEPENDENT ON TWO THINGS: WHERE HEAVY RAINFALL OCCURS THIS
AFTN/EVENING AND EXACLY HOW MUCH DRY AIR IS ABLE TO FILTER INTO THE
AREA FROM THE NW. OVERNIGHT LOWS WILL BE A FEW DEGREES 'COOLER' THAN
THIS MORNING...BOTTOMING OUT IN THE UPPER 60S.

THE MAIN FEATURE OF NOTE FOR THE FORECAST PACKAGE CONTINUES TO BE
THE COLD FRONT PROGGED BY THE MODELS TO PUSH THROUGH THE AREA FRIDAY
INTO SATURDAY. A GENERALLY DRY DAY IS EXPECTED WEDNESDAY WITH THE
PREFRONTAL TROF AXIS (ASSOCIATED WITH THE STATIONARY BOUNDARY TO THE
NW) REMAINS SOUTH AND EAST OF THE AREA. ISOLATED POPS REMAIN IN PLACE
SOUTH AND EAST OF A SCOTTSBORO TO HUNTSVILLE TO MOULTON LINE FOR
TOMORROW. AS THE UPPER LOW OVER SE CANADA EDGES EASTWARD...A STRONGER
COLD FRONT (AS COMPARED TO RECENT BOUNDARIES) WILL NEAR THE AREA
THURSDAY. 30-POPS WERE RETAINED FROM THURSDAY THROUGH FRIDAY
AFTERNOON...TAPERING AFTER SUNSET 00Z SATURDAY.

A DECENT WEEKEND IS LIKELY IF THE FRONT THAT THE ECMWF/GFS
ADVERTISES FULLY PUSHES THROUGH THE CWA. DEWPOINTS WILL DIP INTO THE
LOWER 60S SATURDAY...WITH MORNING LOWS IN THE MIDDLE 60S SATURDAY
MORNING AND IN THE LOWER 60S SUNDAY MORNING. AFTERNOON HIGHS WILL BE
NICE AS WELL...WITH MIDDLE 80S EXPECTED SATURDAY...AND CLIMBING A FEW
DEGREES FOR SUNDAY. BE SURE TO ENJOY THOSE BELOW-NORMAL TEMPERATURES
FOR EARLY AUGUST!

BEYOND THE WEEKEND...RELATIVELY BENIGN (AND DRY) WX CONDITIONS ARE
EXPECTED. THE UPPER HIGH CURRENTLY OVER THE 4-CORNERS REGION WILL
SHIFT EASTWARD AS THE NEW ENGLAND LOW EXITS STAGE RIGHT (AND ANOTHER
UPPER LEVEL LOW COMES ASHORE IN THE PACNW). TEMPERATURES WILL SLOWLY
MODERATE THROUGH THE MIDDLE OF NEXT WEEK...WITH LOWER 90S FOR DAYTIME
HIGHS AND LOWS ~70 OVERNIGHT.

12

&&

.AVIATION...
/ISSUED 1142 AM CDT TUE AUG 7 2012/
FOR 18Z TAFS... ISOLD-SCT TSRA WILL CONT TO DVLP THIS AFTN. HAVE
MAINTAINED VCTS AT BOTH KMSL/KHSV FOR THIS THREAT. OTRW...VFR CONDS
ARE FCST THRU MOST OF TNGT UNTIL BR/FG DVLPS BY NLT 10Z/08. RAINFALL
TODAY WILL DICTATE HOW WDSPRD AND THICK THE FG BCMS...BUT ATTM HAVE
INCLUDED MVFR AT BOTH LOCATIONS THRU 13Z/08.

KULA

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  93  71  92 /  10  10  10  30
SHOALS        69  94  70  93 /  10  10  10  30
VINEMONT      69  90  69  90 /  20  20  10  30
FAYETTEVILLE  67  90  68  91 /  10  10  10  30
ALBERTVILLE   70  90  69  90 /  20  20  10  30
FORT PAYNE    67  91  68  91 /  20  20  10  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 7, 9:55 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CDT TUE AUG 7 2012

ALZ001>010-016-TNZ076-096-097-080000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
955 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STALLED COLD FRONT WILL BE THE FOCUS FOR ISOLATED TO SCATTERED
THUNDERSTORMS. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE
CUMBERLAND PLATEAU. THE STORMS WILL BE CAPABLE OF SUDDEN AND FREQUENT
LIGHTNING...HEAVY DOWNPOURS AND POSSIBLY DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON
THROUGH FRIDAY. ANOTHER COLD FRONT APPROACHING ON FRIDAY WILL BRING
THE GREATEST THREAT OF ORGANIZED THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Aug 7, 3:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE AUG 7 2012

ALZ008-010-072115-
MARSHALL AL-DE KALB AL-
325 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 415 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FYFFE...OR 7 MILES SOUTHWEST OF
RAINSVILLE...MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...CROSSVILLE...FYFFE...GERALDINE...SHILOH AND
LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3420 8596 3420 8611 3419 8611 3418 8619
      3415 8624 3420 8632 3448 8604 3449 8599
      3451 8595 3443 8581
TIME...MOT...LOC 2022Z 34DEG 20KT 3443 8594

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:10 PM CDTSpecial Weather StatementHUNMarshall50 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.